Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 24, 2020, 8:05 AM CDT for Jackson County, Madison County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2020, 8:05 AM CDT (13:05 UTC)
- Expired
- Mar 24, 2020, 10:38 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 8:58 AM CDT | FLASH FLOOD | 4 Nnw Owens Crossroads, AL | HUNTSVILLE PD TWITTER POSTED A PICTURE SHOWING FLOODING OVER A BRIDGE ON TERRY DRAKE RD. |
| Mar 24, 8:58 AM CDT | FLASH FLOOD | 7 Wnw Gurley, AL | HUNTSVILLE PD TWEETED PICTURE OF WATER ON DUG HILL RD NEAR MONTE SANO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WGUS54 KHUN 241305
FFWHUN
ALC071-089-241900-
/O.NEW.KHUN.FF.W.0007.200324T1305Z-200324T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
805 AM CDT Tue Mar 24 2020
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
West central Jackson County in northeastern Alabama...
Central Madison County in north central Alabama...
* Until 200 PM CDT.
* At 804 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one and a quarter inches of rain has already fallen around
Huntsville in the past hour,and these storms are moving east-
northeast. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Huntsville, Owens Cross Roads, Gurley, Woodville, Pleasant Groves,
Paint Rock, Maysville, Hampton Cove, Brownsboro and Farley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3463 8620 3457 8657 3459 8659 3477 8658
3483 8619
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
McCoy1 follow-up statement
644
WGUS74 KHUN 241538 RRA
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1038 AM CDT Tue Mar 24 2020
ALC071-089-241548-
/O.CAN.KHUN.FF.W.0007.000000T0000Z-200324T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-Madison AL-
1038 AM CDT Tue Mar 24 2020
...THE FLASH FLOOD WARNING FOR WEST CENTRAL JACKSON AND CENTRAL
MADISON COUNTIES IS CANCELLED...
The heavy rain has ended. Lingering areal flooding may still be
occurring. Please continue to heed any remaining road closures.
LAT...LON 3463 8620 3457 8657 3459 8659 3477 8658
3483 8619
$$
McCoyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 7:23 AM CDT, 42 minutes earlier.
Area forecast discussion, Mar 24, 7:23 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 723 AM CDT Tue Mar 24 2020 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 455 AM CDT Tue Mar 24 2020 A low-amplitude shortwave trough will continue to shift northeastward into southern KS/northern OK early this morning, in the flow to the north of a strong 500-mb ridge centered across northern Mexico. As the surface low related to this feature advances eastward across central OK, a warm front will lift slowly northeastward through the local forecast area, beginning in the southwestern counties between 10-12Z. Elevated convection continues to develop rather quickly in the warm advection regime to the north of the front, with this trend expected to persist throughout the morning, as forecast soundings suggest that a northeastward-spreading EML will temporarily steepen mid-level lapse rates. Based on elevated CAPE perhaps as high as 500-750 J/kg and effective bulk shear in the 35-45 knot range, some organization to the convection is anticipated and this may lead to a risk of severe hail beneath the strongest cores. Near term model consensus still suggests that the parent mid-level trough will track east-northeastward into the lower-OH Valley by 00Z, while the system's surface low shifts eastward across AR and into southwestern TN with little fluctuation in intensity. Although the warm front should continue to push northward into TN early this afternoon under these conditions, there is some concern that a vast amount of rain-cooled air across TN may increase static stability and slow its northward progression. Regardless, we expect a temporary break in precipitation, beginning late this morning in the southwest and for most of the region early this afternoon. It still appears as if thunderstorms will redevelop to our west early this afternoon, as a prefrontal surface trough/remnant dryline extending southward from the low shifts eastward into southeastern AR/northeastern LA/western MS. Additional convection may also develop in the open warm sector across northern MS/AL, especially if a mesoscale boundary is established by precipitation this morning. This activity is expected to rapidly assume supercellular storm structures based on the combination of MLCAPE around 1500 J/kg and bulk shear on the order of 60-65 knots. Although all modes of severe weather will certainly be possible, the threat for significant hail/damaging winds appears to be a bit higher compared to tornadoes, as the low-level jet may tend to veer/weaken a bit by late this afternoon. In addition to potential impacts from severe thunderstorms, we have also elected to issue a Flash Flood Watch for most counties in the forecast area, based on the current flooding situation and average precipitation amounts in the 1-2 inch range expected over the upcoming 24-hour period. .SHORT TERM...(Tonight through Wednesday night) Issued at 455 AM CDT Tue Mar 24 2020 Thunderstorms entering the forecast area late this afternoon will spread eastward and out of the region by 03-04Z, with the passage of the surface trough. A final band of light showers will be possible late this evening and early Wednesday morning, as the cyclone's cold front pushes southeastward through the region, with a mixture of low clouds and drizzle expected to continue for the remainder of the morning. However, postfrontal stratus clouds appear to finally scatter by early afternoon, with temperatures expected to warm into the u60s-l70s as this occurs. Pleasant conditions will continue into Wednesday night, with temperatures dropping into the u40s-l50s in a favorable environment for radiational cooling. .LONG TERM...(Thursday through Monday) Issued at 455 AM CDT Tue Mar 24 2020 Those out there hoping for warm weather and a reprieve from the rain will probably enjoy weather conditions on Thursday and Friday. There is strong global model consensus for a broad upper ridge to build in the Gulf of Mexico during this period in response to upstream trough development in the West CONUS. The surface ridge will be located just off the East Coast with southerly flow dominating across the TN Valley as the polar front retreats into the Northeast and Great Lakes regions. Models indicate clockwise flow around the broad ridge will bring air parcels from portions of Western TX and the Mexican Plateau into our region on Thursday and Friday. 850 mb temperatures may reach up to ~13-14C on Thursday and even higher up to ~18C on Friday. Provided sufficiently deep boundary layer mixing takes place, temperatures may reach well into the 80s, especially on Friday. However, some mid/upper clouds may be present which would inhibit heating to some extent mainly on Friday. Daytime high temperatures could perhaps be higher as some of the MOS is suggesting, but part of the energy expenditure will go to drive evaporation from the very wet soils in place, curbing sensible heating. So, the forecast will tend to lean towards a more conservative estimate of daytime highs for now. With the surface high anchored off the East Coast, southerly flow will continue into Saturday. Streamlines indicate parcel trajectories emanating from the deep GOM and the Caribbean, bringing rather moist air into the region for this time of year. Dew points may climb well into the 60s. Although the West CONUS trough mentioned may become partially closed in the Intermountain West, the largely progressive flow pattern is expected to bring the upper low and associated vorticity into the central CONUS on Saturday. Backing upper flow and moisture advection/convergence ahead of the trough and developing cold front may bring rain and thunderstorms to the area beginning as early as Saturday. An upper jet just to our north appears to be poised to provide broad scale ascent across the region. However, overall dynamic forcing and shear characteristics do not appear overly favorable for severe weather. But, it's quite early to get into too many details yet. In any event, this looks to be a rather quick shot of rain and thunderstorms along and ahead of a cold front. POPs are still a bit spread out across Saturday and into Sunday morning, mainly to account for the remaining uncertainty in timing. A deep, highly amplified trough may give rise to the next bout of precipitation then early next week, but too much run-to-run inconsistency has yet to be resolved for this next system, although it does feature a Gulf surface low and perhaps a chillier rain for the area at this time. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 723 AM CDT Tue Mar 24 2020 A strong warm front will continue to lift northward through the TN Valley this morning, with widespread TSRA and IFR cigs/MVFR reductions expected for roughly the first three hours of the valid TAF period. Conditions will begin to improve by 16Z as the warm front advance further northeastward, with stratocu cigs lifting to arnd 3500 ft AGL by 18Z, as sfc flow veers to SW and increases to 10G18 knots. A second episode of TSRA is expected to impact the terminals beginning late this afternoon, in advance of an eastward moving surface trough. Due to some lingering uncertainties regarding timing of this second event, we have introduced VCTS/CB at 22Z for both terminals, with PROB30 groups for TSRA btwn 22-02Z. The threat for TSRA will diminish by 02Z, with lgt SHRA possible prior to the arrival of a cold front late this evening/early Wednesday morning. Winds will veer to NW by 25/06Z, with MVFR stratus based arnd 1500 ft continuing for the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through late tonight for ALZ001>010. TN...Flash Flood Watch through late tonight for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...KDW AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 6:18 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 618 AM CDT Tue Mar 24 2020 ALZ001>010-016-TNZ076-096-097-251100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 618 AM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Thunderstorms will continue this morning as a warm front moves northward across the area. A few of these storms may be capable of producing hail up to the size of pennies and locally heavy rainfall amounts up to about one inch. A second round of thunderstorms is expected to develop to our west and move into the area this afternoon. Conditions appear favorable for the development of strong to severe thunderstorms capable of producing damaging winds, large hail, and tornadoes. Storms will shift eastward across the remainder of the Tennessee Valley during the evening, with a continued threat for severe weather. In addition, heavy rainfall from the thunderstorm activity will increase the risk for flash flooding today. A Flash Flood Watch is in effect from 7 AM until 1 AM Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Additional thunderstorms are possible across the region on Saturday, although coverage and intensity is expected to be lower at this point. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. KDW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 4:09 AM CDT | Flash Flood Watch | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 19 hr |
| Mar 24, 6:34 AM CDT | River Flood Warning | HUN | Lawrence | 54 hr |
| Mar 24, 7:28 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| Mar 24, 7:47 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Mar 24, 8:26 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 2 hr |
| Mar 24, 8:38 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 2 hr |
| Mar 24, 10:11 AM CDT | River Flood Warning | HUN | Colbert, Lauderdale | 7 days |
| Mar 24, 10:17 AM CDT | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Mar 24, 10:33 AM CDT | Areal Flood Warning | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 6 hr |
| Mar 24, 3:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Mar 24, 4:06 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Mar 24, 5:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Mar 24, 5:34 PM CDT | Tornado Warning | HUN | Colbert | 26 min |
| Mar 24, 5:43 PM CDT | Tornado Warning | HUN | Colbert | 32 min |
| Mar 24, 6:03 PM CDT | Tornado Warning | HUN | Colbert, Lawrence | 42 min |
| Mar 24, 6:07 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 38 min |
| Mar 24, 6:22 PM CDT | Tornado Warning | HUN | Franklin | 9 min |
| Mar 24, 6:24 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 51 min |
| Mar 24, 6:29 PM CDT | Tornado Warning | HUN | Franklin | 31 min |
| Mar 24, 6:34 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 26 min |
| Mar 24, 6:55 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 35 min |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.